Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Birmingham, AL

October 18, 2012Sumter County, Alabama

NWS Birmingham, AL issued this special weather statement at Oct 18, 2012, 2:07 AM CDT for Sumter County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2012, 2:07 AM CDT (07:07 UTC)
Expired
Oct 18, 2012, 2:45 AM CDT
In force
38 min
Issued by
NWS Birmingham, AL

County Sumter County, AL

The radar

The Birmingham radar (KBMX), 138 km from the middle of the area, began a volume at 07:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2012-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2012-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1776 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

628 
WWUS84 KBMX 180707
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
207 AM CDT THU OCT 18 2012

ALZ030-180745-
SUMTER AL-
207 AM CDT THU OCT 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SUMTER COUNTY UNTIL 245
AM CDT...

AT 205 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 7 MILES WEST OF BOYD...OR 12 MILES NORTHWEST OF YORK...
MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  YORK...
  LIVINGSTON...
  EMELLE...
  BOYD...
  THE UNIVERSITY OF WEST ALABAMA...


&&

LAT...LON 3275 8837 3279 8807 3277 8808 3278 8811
      3271 8808 3269 8811 3269 8804 3264 8806
      3264 8808 3260 8806 3263 8793 3251 8792
      3247 8796 3244 8803 3241 8804 3252 8840
TIME...MOT...LOC 0707Z 283DEG 32KT 3262 8840

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Oct 17, 11:53 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Oct 17, 11:53 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1153 PM CDT WED OCT 17 2012

.UPDATE...
FOR AVIATION

&&

.DISCUSSION...

VERY POTENT NEGATIVELY-TILTED TROUGH CONTINUES TO MAKE ITS WAY
SOUTHEASTWARD THIS EVENING. A BROKEN SQUALL LINE WITH SUPERCELL
THUNDERSTORMS HAVE DEVELOPED OUT AHEAD OF THE COLD FRONT NOW
MOVING THROUGH NORTHWESTERN ARKANSAS AND THE MISSOURI BOOTHEEL.
AMPLE AMOUNTS OF INSTABILITY AND SHEAR ACROSS CENTRAL AND SOUTHERN
MISSISSIPPI...AS WELL AS NORTHERN LOUISIANA WILL HELP TO CONTINUE
SEVERE STORM DEVELOPMENT THROUGH MIDNIGHT FOR THOSE LOCATIONS. FOR
CENTRAL ALABAMA...THE ENVIRONMENT HAS YET TO DESTABILIZE...AS
DEWPOINTS REMAIN IN THE 50S AREAWIDE...AND PW'S WERE AROUND 0.7 TO
0.8 BASED ON THE KBMX 00Z SOUNDING AND THE GOES PW PRODUCT. AS THE
LOW LEVEL JET INCREASES TOWARD MIDNIGHT TONIGHT...WE ARE GOING TO
EXPECT MORE IN THE WAY OF DESTABILIZATION AS THE PREFRONTAL BAND
OF STORMS APPROACHES. CURRENTLY...THE KGWX VAD WIND PROFILE
INDICATED SOUTHERLY WINDS OF 48 KNOTS AT 1500 FEET...WHICH CLEARLY
INDICATES THE LOW-LEVEL JET IS FAST APPROACHING. WITH THE STRONG
LOW LEVEL JET...A VERY QUICK DESTABILIZATION WILL BE POSSIBLE FOR
OUR WESTERN TIER OF COUNTIES ENOUGH FOR SEVERE STORM DEVELOPMENT
IN THE FORM OF A SQUALL LINE/QLCS...AS WELL AS THE POSSIBILITY OF
A FEW SUPERCELLS FARTHER SOUTH WHERE THE BEST MOISTURE AND
INSTABILITY WILL BE PRESENT. CURRENTLY...THE BEST TIME FRAME FOR
SEVERE STORMS LOOK TO BE JUST AFTER MIDNIGHT THROUGH 4AM FOR THE
WESTERN COUNTIES. WE WILL LOOK FOR THE STORMS TO WEAKEN BY THE
TIME THEY REACH THE INTERSTATE 65 CORRIDOR...BUT A FEW SEVERE WIND
GUSTS ASSOCIATED WITH THE LINE OF STORMS WILL CERTAINLY NOT BE OUT
OF THE QUESTION. WE WILL CLOSELY MONITOR THE EVOLUTION OF THE
STORMS AND THE MESOSCALE ENVIRONMENT THROUGH THE NIGHT FOR THE
POSSIBILITY OF INCLUDING COUNTIES FARTHER EASTWARD IN THE SEVERE
THREAT...BUT THE GREATEST THREAT WILL REMAIN ACROSS THE WESTERN
COUNTIES IN THE HWO AT THIS TIME. EVENING FORECAST UPDATES ARE
ALREADY OUT.

56/GDG

&&

.AVIATION...
06Z TAF DISCUSSION

LINE OF SHOWERS AND THUNDERSTORMS HAVE NOW MOVED INTO PORTIONS OF
NORTHWESTERN ALABAMA. THESE SHOWERS AND THUNDERSTORMS WILL IMPACT
THE NORTHERN TERMINALS FROM 06-10Z. CONDITIONS ARE EXPECTED TO
BECOME MVFR IN THE HEAVIER DOWNPOURS AND INCLUDED A TEMPO GROUP TO
ACCOUNT FOR THESE CONDITIONS. THERE IS ALSO THE POSSIBILITY FOR
SOME BRIEF IFR CONDITIONS IN THE THUNDERSTORMS TONIGHT BUT CHANCES
ARE TOO LOW TO MENTION IN TAF AT THIS TIME. THINK THE SOUTHERN
TERMINALS WILL MAINLY BE IMPACTED BY SHOWERS WITH THE POSSIBILITY
OF A RUMBLE OF THUNDER OR TWO. MOISTURE LOOKS TO REMAIN HIGH
AROUND THE VICINITY OF THE FRONT WITH MVFR CEILINGS EXPECTED
TOMORROW MORNING FROM MAINLY BETWEEN 12-16Z. CONDITIONS ARE
EXPECTED TO IMPROVE TO VFR BY 14-17Z ACROSS LATE TOMORROW MORNING
AS DRIER AIR MOVES IN BEHIND THE FRONT.

MA

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     56  71  43  69  45 /  80  20  10   0   0
ANNISTON    58  71  44  70  45 /  60  30  10   0   0
BIRMINGHAM  61  72  49  70  47 /  80  20  10   0   0
TUSCALOOSA  60  73  48  72  47 /  80  10   0   0   0
CALERA      63  73  48  72  47 /  80  20  10   0   0
AUBURN      61  75  52  74  50 /  40  50  10   0   0
MONTGOMERY  65  77  48  77  48 /  50  40  10   0   0
TROY        60  79  46  76  44 /  40  60  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Oct 17, 7:21 PM CDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
721 PM CDT WED OCT 17 2012

ALZ011>015-017>050-190030-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
721 PM CDT WED OCT 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

THERE IS AN ISOLATED TORNADO AND DAMAGING WIND THREAT
OVERNIGHT...GENERALLY BETWEEN 10 PM AND 4 AM. THE GREATEST THREAT
AREA WILL BE NEAR AND WEST OF A LINE FROM LINDEN TO GREENSBORO TO
BERRY TO HALEYVILLE. OTHER AREAS WEST OF INTERSTATE 65 MAY
EXPERIENCE A FEW STRONG STORMS WITH WIND GUSTS OF 30 TO 45 MPH. THE
STORMS SHOULD WEAKEN IN INTENSITY AS THEY MOVE FROM WEST TO EAST
AND APPROACH INTERSTATE 65 OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LOW RELATIVE HUMIDITIES AND BREEZY CONDITIONS MAY CAUSE A HIGH FIRE
DANGER FRIDAY AFTERNOON FOR AREAS NEAR AND SOUTH OF INTERSTATE 85.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY OVERNIGHT.

In the hours before

Special weather statement, Oct 17, 11:37 PM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1137 PM CDT WED OCT 17 2012

ALZ011-012-180515-
LAMAR AL-MARION AL-
1137 PM CDT WED OCT 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARION AND NORTHERN LAMAR
COUNTIES UNTIL 1215 AM CDT...

AT 1132 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES EAST OF RED BAY TO
EVERGREEN...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HAMILTON...
  SULLIGENT...
  HACKLEBURG...
  WESTON...
  DETROIT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3433 8817 3431 8763 3408 8763 3385 8822
      3386 8824
TIME...MOT...LOC 0437Z 290DEG 30KT 3443 8792 3415 8843

56
Special weather statement, Oct 18, 12:06 AM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1206 AM CDT THU OCT 18 2012

ALZ011>014-022-180545-
FAYETTE AL-LAMAR AL-MARION AL-PICKENS AL-WINSTON AL-
1206 AM CDT THU OCT 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR WINSTON...NORTHERN PICKENS...
MARION...LAMAR AND FAYETTE COUNTIES UNTIL 1245 AM CDT...

AT 1205 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF HACKLEBURG
TO VERNON TO 8 MILES WEST OF COLUMBUS...AND MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  VERNON...
  HAMILTON...
  WINFIELD...
  MILLPORT...
  HALEYVILLE...

&&

LAT...LON 3433 8817 3430 8714 3400 8725 3400 8764
      3387 8764 3386 8753 3369 8752 3369 8743
      3368 8743 3360 8753 3361 8763 3358 8767
      3352 8767 3353 8784 3339 8784 3340 8830
TIME...MOT...LOC 0506Z 271DEG 43KT 3429 8797 3376 8814
          3347 8852
Special weather statement, Oct 18, 12:38 AM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1238 AM CDT THU OCT 18 2012

ALZ011>015-022-180645-
FAYETTE AL-LAMAR AL-MARION AL-PICKENS AL-WALKER AL-WINSTON AL-
1238 AM CDT THU OCT 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR WINSTON...WALKER...NORTHERN
PICKENS...MARION...LAMAR AND FAYETTE COUNTIES UNTIL 145 AM CDT...

AT 1233 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF ASHRIDGE
TO GLEN ALLEN TO BLUFF TO BELK TO ETHELSVILLE...AND MOVING EAST AT 40
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  LYNN...
  FAYETTE...
  REFORM...
  CARBON HILL...
  ARLEY...

&&

LAT...LON 3352 8829 3388 8805 3390 8809 3432 8815
      3430 8710 3397 8713 3390 8708 3386 8696
      3380 8696 3366 8706 3360 8720 3354 8721
      3351 8731 3359 8732 3360 8738 3361 8763
      3352 8767 3352 8784 3337 8784 3337 8830
TIME...MOT...LOC 0538Z 271DEG 37KT 3434 8742 3397 8763
          3387 8780 3366 8794 3344 8818

17
Special weather statement, Oct 18, 1:36 AM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 AM CDT THU OCT 18 2012

ALZ015-017-022>024-180715-
BLOUNT AL-JEFFERSON AL-PICKENS AL-TUSCALOOSA AL-WALKER AL-
136 AM CDT THU OCT 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALKER...
TUSCALOOSA...SOUTHERN PICKENS...JEFFERSON AND SOUTHERN BLOUNT
COUNTIES UNTIL 215 AM CDT...

AT 134 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF SMITH DAM
TO 7 MILES SOUTH OF GORGAS STEAM PLANT TO 5 MILES NORTHWEST OF HOLT
TO 6 MILES NORTHEAST OF JENA TO GORDO TO MCMULLEN...AND MOVING EAST
AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  DORA...
  ALICEVILLE...
  SUMITON...
  NORTHPORT...
  HUEYTOWN...

&&

LAT...LON 3316 8832 3330 8804 3320 8787 3333 8763
      3356 8732 3393 8710 3386 8697 3400 8676
      3394 8633 3382 8643 3380 8658 3372 8652
      3352 8652 3325 8699 3323 8720 3303 8759
      3305 8783 3315 8784 3307 8802 3309 8833
TIME...MOT...LOC 0636Z 275DEG 40KT 3394 8699 3355 8720
          3332 8751 3319 8775 3329 8791 3311 8821
Special weather statement, Oct 18, 2:07 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
207 AM CDT THU OCT 18 2012

ALZ030-180745-
SUMTER AL-
207 AM CDT THU OCT 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SUMTER COUNTY UNTIL 245
AM CDT...

AT 205 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 7 MILES WEST OF BOYD...OR 12 MILES NORTHWEST OF YORK...
MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  YORK...
  LIVINGSTON...
  EMELLE...
  BOYD...
  THE UNIVERSITY OF WEST ALABAMA...

&&

LAT...LON 3275 8837 3279 8807 3277 8808 3278 8811
      3271 8808 3269 8811 3269 8804 3264 8806
      3264 8808 3260 8806 3263 8793 3251 8792
      3247 8796 3244 8803 3241 8804 3252 8840
TIME...MOT...LOC 0707Z 283DEG 32KT 3262 8840

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 11:37 PM CDTSpecial Weather StatementBMXMarion38 min
Oct 18, 12:06 AM CDTSpecial Weather StatementBMXFayette, Lamar, Marion, Winston39 min
Oct 18, 12:38 AM CDTSpecial Weather StatementBMXFayette, Lamar, Marion, Walker, Winston67 min
Oct 18, 1:36 AM CDTSpecial Weather StatementBMXJefferson, Tuscaloosa39 min
Oct 18, 3:24 PM CDTRed Flag WarningBMXAutauga, Barbour, Bullock, Chambers, Elmore, Lee and 6 more28 hr

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.